Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 281, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Nov 27, 2005, 2:41 PM CST for Greenwood County, Woodson County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 27, 2005, 2:41 PM CST (20:41 UTC)
- Expired
- Nov 27, 2005, 3:09 PM CST
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Greenwood County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 27, 12:36 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -282 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 272041
SVRICT
KSC073-207-272145-
/O.NEW.KICT.SV.W.0281.051127T2041Z-051127T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CST SUN NOV 27 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN WOODSON COUNTY IN SOUTHEAST KANSAS.
EASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 345 PM CST.
* AT 240 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR TORONTO...OR ABOUT 29 MILES WEST OF
CHANUTE...MOVING NORTHEAST AT 55 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BATESVILLE...TORONTO
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3772 9610 3767 9598 3773 9595 3804 9570
3805 9597
$$
CARUSO3 follow-up statements
000
WWUS53 KICT 272046
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
246 PM CST SUN NOV 27 2005
KSC073-207-272145-
/O.CON.KICT.SV.W.0281.000000T0000Z-051127T2145Z/
GREENWOOD KS-WOODSON KS-
246 PM CST SUN NOV 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WOODSON
AND EASTERN GREENWOOD COUNTIES UNTIL 345 PM CST...
AT 244 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TORONTO...OR 29 MILES NORTHWEST OF
CHANUTE...AND MOVING NORTHEAST AT 55 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
GREENWOOD AND NORTHWESTERN WOODSON COUNTIES...INCLUDING THE TOWN OF
BATESVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3772 9610 3767 9598 3773 9595 3804 9570
3805 9597
$$000
WWUS53 KICT 272056
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
256 PM CST SUN NOV 27 2005
KSC073-207-272145-
/O.CON.KICT.SV.W.0281.000000T0000Z-051127T2145Z/
GREENWOOD KS-WOODSON KS-
256 PM CST SUN NOV 27 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN WOODSON
AND EASTERN GREENWOOD COUNTIES UNTIL 345 PM CST...
AT 252 PM CST...A SEVERE THUNDERSTORM WAS REPORTED QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 9 MILES NORTH OF TORONTO...OR 27 MILES
WEST OF IOLA...AND MOVING NORTHEAST AT 55 MPH.
THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
GREENWOOD AND NORTHWESTERN WOODSON COUNTIES.
LAT...LON 3772 9610 3767 9598 3773 9595 3804 9570
3805 9597
$$
KETCHAM000
WWUS53 KICT 272109
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
310 PM CST SUN NOV 27 2005
KSC073-207-272120-
/O.CAN.KICT.SV.W.0281.000000T0000Z-051127T2145Z/
GREENWOOD KS-WOODSON KS-
310 PM CST SUN NOV 27 2005
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODSON AND
EASTERN GREENWOOD COUNTIES HAS BEEN CANCELLED...
AT 305 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT. BE READY TO SEEK SHELTER IF
THREATENING WEATHER APPROACHES AGAIN, OR A WARNING ISSUED.
LAT...LON 3772 9610 3767 9598 3773 9595 3804 9570
3805 9597
$$
KETCHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 27, 10:47 AM CST, 3 hours 54 minutes earlier.
Area forecast discussion, Nov 27, 10:47 AM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1047 AM CST SUN NOV 27 2005 .UPDATE... NO MAJOR CHANGES TO THE CURRENT PACKAGE. LOW PRESSURE CONTINUES TO PROGRESS ACROSS THE CENTRAL PARTS OF THE STATE. SOUTHEAST FLOW AHEAD OF THE FRONT IS ADVECTING MID 50 DEWPOINTS INTO SOUTH CENTRAL AND SOUTHEAST KANSAS. WE WILL HAVE TO CONTINUE TO MONITOR THE ATMOSPHERE AS THE AFTERNOON PROGRESSES FOR POTENTIAL SEVERE WEATHER THREAT DUE TO A COLD POOL ALOFT...DECENT SHEAR PRESENT AND A DRY SLOT ROTATING ACROSS OKLAHOMA TOWARDS THE SOUTHERN SECTIONS OF KANSAS. LARGE HAIL IS LIKELY AND POSSIBLY A TORNADO IS POSSIBLE WITH ANY STORMS THAT DEVELOP. && .PREV DISCUSSION... /ISSUED 403 AM CST SUN NOV 27 2005/ DISCUSSION... FORECAST HIGHLIGHTS: 1) SVR THUNDERSTORM POTENTIAL OVER PRIMARILY SE KS THIS AFTERNOON. 2) STRONG NW WINDS TO OVERSPREAD CENTRAL KS TONIGHT, THEN ACROSS SC KS MONDAY. TODAY: FORECAST FOCUS IS ON BEHAVIOR OF INTENSE() UPSTAIRS LOW DIGGING SE ACROSS CENTRAL ROCKIES. PROGGED POSITIONING OF 300-MB JET MAX PLACES SE KS BENEATH LEFT EXIT REGION THIS AFTERNOON & WITH MODEST INSTABILITY AND STRONG DEEP-LAYER SPEED PRESENT, WL INCLUDE SEVERE DESCRIPTOR THIS AFTERNOON. TSRA THAT DEVELOP WILL BE FAST-MOVING, WITH DAMAGING WINDS THE PRIMARY THREAT. AS PARENT UPSTAIRS LOW APPROACHES, DEEP() SFC LOW WILL BEGIN TO LIFT NE ACROSS ERN 1/3 OF KS TO ALLOW WINDS TO SHIFT TO NW & INCREASE MARKEDLY EARLY THIS EVENING. WITH EXPECTED LATE ARRIVAL OF SYSTEM, CHECKED SWING ON ISSUING WIND ADVISORY FOR WRN CORRIDOR. TEMPERATURE GRADIENT WILL BE TIGHT & DIFFICULT TO PIN-POINT ACROSS SE KS (WHERE NO DOUBT ALIGNED WITH WARM ADVECTION AXIS) & ALONG NW CORRIDOR, WHERE NO DOUBT CLOSEST TO ONSET OF STRONG COLD ADVECTION LATE THIS AFTERNOON. TONIGHT: WITH DEEP() SFC LOW CONTINUING TO LIFT ACROSS NE KS & THE MO/IA BORDER, STRONG COLD ADVECTION INVADES FORECAST AREA IN NW-SE MANNER VIA STRONG NW WINDS THATLL LIKELY REACH 25-30 MPH ACROSS CENTRAL KS AROUND 12 MIDNIGHT. RA TO CHANGE TO -SN ACROSS WRN 1/2 OF CENTRAL KS 9 PM, ACROSS SC KS 12 MIDNIGHT, WITH -RA/-SN MIXTURE PICTURED FOR SE KS EARLY MONDAY MORNING, AS DEEP WRAP-AROUND MOISTURE OVERSPREADS NEIGHBORHOOD. GREATEST POTENTIAL FOR ACCUMULATING SN NO DOUBT TICKETED FOR CENTRAL KS WHERE 1-2 ACCUMULATIONS POSSIBLE BY DAYBREAK. WITH GROUNDS AS WARM AS THEYVE BEEN, ACCUMULATIONS SHOULD BE TEMPERED, HENCE THE CONSERVATIVE APPROACH. MONDAY: AS PREVIOUSLY-MENTIONED SFC LOW APPROACHES UPR MS VALLEY, NW WINDS WILL DIMINISH, WITH -SN CONFINED TO NRN TIER COUNTIES IN AFTERNOON. MONDAY NIGHT-TUE NIGHT: DRY WEATHER SLATED ALL AREAS AS WEAK SFC RIDGE MOVES ACROSS EAST ACROSS SRN PLAINS. WED & WED NIGHT: NEXT CHANCE FOR RA SLATED FOR WED AFTERNOON AS NEXT COLD FRONT SURGES E/SE ACROSS KS. TOO EARLY TO SPECULATE AS TO HOW MUCH MOISTURE WILL BE AVAILABLE FOR COLD FRONT TO WORK WITH, HENCE THE CONSERVATIVE APPROACH ON POPS FOR TIME BEING. && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 57 34 40 23 / 50 60 20 0 HUTCHINSON 54 32 39 22 / 60 60 30 0 NEWTON 58 33 39 22 / 50 60 30 0 ELDORADO 60 34 40 23 / 50 50 30 0 WINFIELD-KWLD 59 35 42 24 / 50 50 20 0 RUSSELL 50 29 36 20 / 60 70 40 0 GREAT BEND 49 30 38 21 / 60 70 30 0 SALINA 56 32 36 20 / 60 70 40 0 MCPHERSON 56 32 37 21 / 60 60 30 0 COFFEYVILLE 66 37 42 25 / 50 40 20 0 CHANUTE 64 36 40 24 / 50 40 20 0 IOLA 64 35 40 24 / 50 40 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 6 PM SUNDAY TO 6 AM MONDAY FOR KSZ032-033-047>053-067-068-082-083. &&
Hazardous weather outlook, Nov 27, 10:58 AM CST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1058 AM CST SUN NOV 27 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-281200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1058 AM CST SUN NOV 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT FOR TODAY...THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY SOUTHEAST KANSAS THIS AFTERNOON...AND MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. HOWEVER...ENOUGH SHEAR IS PRESENT IN THE ATMOSPHERE...THAT A TORNADO CANNOT BE RULED OUT. THE AREA OF PRIMARY CONCERN THIS AFTERNOON WILL BE TO THE EAST OF A MARION TO SEDAN LINE. FOR TONIGHT...NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH THAT... WHEN COMBINED WITH AREAS OF LIGHT SNOW SPREADING SOUTHEAST ACROSS CENTRAL AND PART OF SOUTH-CENTRAL KANSAS...WILL PRODUCE POTENTIALLY HAZARDOUS TRAVEL. PLEASE REFER TO THE WINTER WEATHER ADVISORY...IN EFFECT FROM 6 PM THIS EVENING UNTIL 6 AM MONDAY...FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE TO THE EAST OF A MARION TO SEDAN LINE THIS AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES/CH
In the hours before
Local storm report, Nov 27, 1:50 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
150 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM TORNADO 4 SW LINCOLNVILLE 38.45N 97.01W
11/27/2005 MARION KS LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND.
&&
CWHLocal storm report, Nov 27, 1:57 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
157 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM TORNADO E MARION 38.35N 97.02W
11/27/2005 MARION KS LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND EAST OF MARION. NO DAMAGE
HAS BEEN REPORTED.
&&
CWHLocal storm report, Nov 27, 2:10 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
210 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM TORNADO 2 NE LINCOLNVILLE 38.51N 96.93W
11/27/2005 MARION KS LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN. NO DAMAGE REPORTED
&&
CWHLocal storm report, Nov 27, 2:19 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL UDALL 37.39N 97.12W
11/27/2005 0.75 INCH COWLEY KS LAW ENFORCEMENT
&&
CWHLocal storm report, Nov 27, 2:22 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
222 PM CST SUN NOV 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM HAIL UDALL 37.39N 97.12W
11/27/2005 0.75 INCH COWLEY KS TRAINED SPOTTER
&&
CWHSpecial weather statement, Nov 27, 2:23 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 223 PM CST SUN NOV 27 2005 KSZ069-083-092-093-272100- BUTLER-COWLEY-SEDGWICK-SUMNER- 223 PM CST SUN NOV 27 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...COWLEY...SEDGWICK AND SUMNER COUNTIES... AT 219 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR UDALL...OR 20 MILES NORTH OF ARKANSAS CITY...AND MOVING NORTH AT 35 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. MANY OF THE STORMS IN THIS ADVISORY AREA MAY PRODUCE HAIL UP TO DIME SIZE. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 4:26 AM CST | Winter Weather Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Kingman, Lincoln and 7 more | 42 hr |
| Nov 27, 1:22 PM CST | Severe Thunderstorm Warning | ICT | Marion | 53 min |
| Nov 27, 1:48 PM CST | Tornado Warning | ICT | Marion | 20 min |
| Nov 27, 1:59 PM CST | Severe Thunderstorm Warning | ICT | Elk | 32 min |
| Nov 27, 2:15 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 12 min |
| Nov 27, 2:29 PM CST | Severe Thunderstorm Warning | ICT | Montgomery | 61 min |
| Nov 27, 2:37 PM CST | Tornado Warning | ICT | Montgomery | 22 min |
| Nov 27, 2:55 PM CST | Tornado Warning | ICT | Neosho, Wilson | 20 min |
| Nov 27, 3:16 PM CST | Severe Thunderstorm Warning | ICT | Montgomery, Neosho, Wilson | 24 min |
| Nov 27, 3:29 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho | 61 min |
| Nov 27, 3:35 PM CST | Severe Thunderstorm Warning | ICT | Allen, Woodson | 21 min |
| Nov 27, 3:40 PM CST | Tornado Warning | ICT | Labette, Neosho | 50 min |
| Nov 27, 4:01 PM CST | Severe Thunderstorm Warning | ICT | Allen, Neosho | 44 min |
| Nov 27, 4:07 PM CST | Tornado Warning | ICT | Allen, Neosho | 21 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.